Alert archive / Michigan / River Flood Warnings in 2020
River Flood Warning 41, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this river flood warning at May 18, 2020, 4:57 PM EDT for Clinton County, Michigan. It took effect at May 18, 2020, 10:00 PM EDT. It was in force for 6 days.
The area
The counties it named.
The facts
- Issued
- May 18, 2020, 4:57 PM EDT (20:57 UTC)
- In effect from
- May 18, 2020, 10:00 PM EDT
- Expired
- May 25, 2020, 8:00 AM EDT
- In force
- 6 days
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Flood severity
- Minor
County Clinton County, MI
The radar
The Grand Rapids radar (KGRR), 77 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Maple River at Maple Rapids (MRPM4).
- Action stage
- 7 ft
- Minor stage
- 9 ft
- Moderate stage
- 11 ft
- Major stage
- 13 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 04115000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this river flood warning went out at May 18, 3:30 PM EDT, 1 hour 27 minutes earlier.
Area forecast discussion, May 18, 3:30 PM EDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
330 PM EDT Mon May 18 2020
LATEST UPDATE...
Synopsis/Discussion/Marine/Hydro
.SYNOPSIS...
Issued at 330 PM EDT Mon May 18 2020
-Rain ends Tuesday; river flooding persists through the week
-Dry with a warming trend mid to late week
-Holiday weekend looking summer-like
&&
.DISCUSSION...(This evening through next Monday)
Issued at 330 PM EDT Mon May 18 2020
-Rain ends Tuesday; river flooding persists through the week
Illinois upper low still slinging showers our way tonight, but
latest radar trends are encouraging showing axis of heavier
rain/thunder trying to nudge toward eastern Lwr MI. Still,
guidance suggests another 1 to 1.5 inches still possible for JXN,
LAN, Alma, and Mt Pleasant areas - mainly before midnight - as
additional showers pivot in from the south. Otherwise generally
only lighter amounts of a quarter inch or less expected near and
west of HWY 131 tonight.
Rain threat gradually winds down on Tuesday as the upper low
sinks farther south, especially in the afternoon, but considerable
cloud cover likely remains. Unfortunately the widespread 2-4 inch
rainfall totals left behind by the upper low will result in river
flooding continuing through much of the rest of the week. See the
hydrology section below for more details.
-Dry with a warming trend mid to late week
Better potential for seeing some sunshine on Wednesday and
Thursday, particularly north of I-96, with the upper low situated
even farther south over the Tennessee Valley region. This allows
ridging to become more pronounced at the sfc and aloft over MI,
but some mid and high level clouds related to the upper low could
still be impacting the srn third of Lwr MI mid to late week. Highs
getting back up to near 70, possibly higher Up North where more
sunshine is anticipated.
-Holiday weekend looking summer-like
There is a slight chance the upper low drifts back north and
impacts MI over the Holiday weekend, and this low end threat will
need to be monitored. However current expectation is for the
upper low to drift toward the mid Atlantic Region with an upper
ridge setting up over the Great Lakes Region. H8 temps of 10-15C
should support high temperatures flirting with 80 degrees
Saturday through Monday. A few isolated/pop-up diurnal
showers/storms could occur with dew pts in the lower 60s,
especially later in the weekend as a weak sfc front leans in from
the west.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 145 PM EDT Mon May 18 2020
The low pressure system responsible for the area of heavy rain and
associated impacts will persist into the evening. Low clouds and
visibility will be possible with IFR at at times. Also there will
be some thunderstorms...mainly for KLAN and KJXN. Any improvement
in the ceilings will be slow to occur into Tuesday.
&&
.MARINE...
Issued at 330 PM EDT Mon May 18 2020
Winds remain offshore tonight and Tuesday which obviously isn't
supportive of big waves as the coast. However lakeshore flood
warning/advisory remain in effect since high water levels are
still anticipated at the coast... related to the big push of
water from Lake Huron into Lake MI via the east winds. Those
levels really don't begin to lower until Tuesday per GELRL model
guidance, with highest levels projected to be south of Muskegon
tonight (where the warning is is effect).
&&
.HYDROLOGY...
Issued at 330 PM EDT Mon May 18 2020
The heaviest rain was pivoting east of Lansing and Jackson as of mid
afternoon. While a risk exists for some heavy rain to pivot back
into the upper reaches of the Grand...Pine...Chippewa and Muskegon
basins. For the most part it looks like the additional rainfall
will remain under an inch through tonight. However...based on what
fell since Sunday...1 to 4 inches...there will be some flooding.
Also the rivers were already elevated from the recent rainfall
events...so they started this event mostly above normal.
Multiple sites are forecasted to go to minor flood levels but a few
moderate readings are possible. Comstock Park...Robinson
Township...Holt could make a run at moderate.
Looking ahead a relatively dry pattern is in store for the area for
much of the remainder of the week which will give the region a
chance to dry out.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Lakeshore Flood Warning until 10 AM EDT Tuesday for MIZ056-064-
071.
Lakeshore Flood Advisory until 10 AM EDT Tuesday for MIZ037-043-
050.
LM...Gale Warning until 8 AM EDT Tuesday for LMZ849.
Small Craft Advisory until 8 AM EDT Tuesday for LMZ847-848.
&&
SYNOPSIS...Meade
DISCUSSION...Meade
AVIATION...MJS
HYDROLOGY...MJS
MARINE...MeadeHazardous weather outlook, May 18, 4:04 AM EDT, 12 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 404 AM EDT Mon May 18 2020 MIZ037>040-043>046-050>052-056>059-064>067-071>074-190815- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 404 AM EDT Mon May 18 2020 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Flooding of creeks, streams and some rivers will continue into tonight. Some flooding of roads, especially low water crossings, will continue tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Flooding along some rivers will continue this week with water levels slowly receding by then end of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-190815- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 404 AM EDT Mon May 18 2020 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Conditions will be hazardous to small craft with east winds gusting over 30 knots. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Winds and waves will be hazardous to small craft into Tuesday morning.
In the hours before
Local storm report, May 18, 2:45 PM EDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
245 PM EDT MON MAY 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0235 PM FLOOD VICKSBURG 42.12N 85.53W
05/18/2020 KALAMAZOO MI PUBLIC
REPORT OF SOME ROAD CLOSURES DUE TO WATER
OVER ROADS.
&&Local storm report, May 18, 2:49 PM EDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
249 PM EDT MON MAY 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 PM FLOOD IONIA 42.99N 85.07W
05/18/2020 IONIA MI EMERGENCY MNGR
MANY RURAL AND SECONDARY ROADS HAVE CLOSURES
ACROSS THE COUNTY DUE TO FLOODED ROADWAYS.
&&Local storm report, May 18, 3:54 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
354 PM EDT MON MAY 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HEAVY RAIN BEAL CITY 43.67N 84.91W
05/18/2020 M4.25 INCH ISABELLA MI PUBLIC
RAINFALL SINCE SUNDAY MORNING. STILL
RAINING.
&&Local storm report, May 18, 3:57 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
357 PM EDT MON MAY 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HEAVY RAIN 4 SSW NUNICA 43.03N 86.11W
05/18/2020 M3.70 INCH OTTAWA MI PUBLIC
ROBINSON TOWNSHIP. RAINFALL SINCE SUNDAY
MORNING.
&&Local storm report, May 18, 4:41 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
441 PM EDT MON MAY 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM FLOOD EATON RAPIDS 42.51N 84.65W
05/18/2020 EATON MI EMERGENCY MNGR
NUMEROUS ROAD CLOSURES ACROSS THE COUNTY DUE
TO FLOODING.
&&Local storm report, May 18, 4:46 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
446 PM EDT MON MAY 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM FLOOD EATON RAPIDS 42.51N 84.65W
05/18/2020 EATON MI EMERGENCY MNGR
NUMEROUS ROAD CLOSURES ACROSS THE COUNTY DUE
TO FLOODING.
0248 PM FLOOD IONIA 42.99N 85.07W
05/18/2020 IONIA MI EMERGENCY MNGR
MANY RURAL AND SECONDARY ROADS HAVE CLOSURES
ACROSS THE COUNTY DUE TO FLOODED ROADWAYS.
0235 PM FLOOD VICKSBURG 42.12N 85.53W
05/18/2020 KALAMAZOO MI PUBLIC
REPORT OF SOME ROAD CLOSURES DUE TO WATER
OVER ROADS.
1211 PM FLOOD ALMA 43.38N 84.66W
05/18/2020 GRATIOT MI EMERGENCY MNGR
THE GRATIOT COUNTY EMERGENCY MANAGER IS
REPORTING OVER A DOZEN ROADWAYS ARE CLOSED
DUE TO WATER OVER THE ROADS, IMPACTING ALMA,
CARSON CITY, ST. LOUIS, RIVERDALE, AND
SUMNER. THE PINE RIVER IN ALMA IS OVER FLOOD
STAGE AND IS IMPACTING ROADS IN THE CITY.
1157 AM FLOOD 2 NNW BATH 42.84N 84.46W
05/18/2020 CLINTON MI EMERGENCY MNGR
HOWE RD AT WATSON RD IN BATH IS CLOSED DUE
TO WATER OVER THE ROAD.
1145 AM FLOOD MUSKEGON 43.23N 86.25W
05/18/2020 MUSKEGON MI EMERGENCY MNGR
SIGNIFICANT FLOODING IMPACTS ONGOING IN
MUSKEGON COUNTY. MANY REPORTS OF BASEMENTS
FLOODED.
1144 AM FLOOD MUSKEGON 43.23N 86.26W
05/18/2020 MUSKEGON MI DEPT OF HIGHWAYS
MUSKEGON COUNTY ROAD COMMISSION REPORTS
SEVERAL ROADS ARE CLOSED COUNTYWIDE DUE TO
FAILED CULVERTS OR WATER OVER ROADS.
1140 AM FLOOD MOUNT PLEASANT 43.60N 84.78W
05/18/2020 ISABELLA MI EMERGENCY MNGR
A FEW BUILDINGS ARE EXPERIENCING GROUND
WATER INFILTRATION IN MT. PLEASANT.
1122 AM FLOOD STANTON 43.29N 85.08W
05/18/2020 MONTCALM MI EMERGENCY MNGR
EMERGENCY MANAGEMENT REPORTS MULTIPLE LAKES
ARE FLOODING LAKESIDE DWELLINGS ACROSS THE
COUNTY AND MULTIPLE ROADS ARE FLOODED AT
THIS TIME.
1055 AM FLOOD 1 NNW MAPLE RAPIDS 43.12N 84.70W
05/18/2020 GRATIOT MI EMERGENCY MNGR
GRATIOT COUNTY LINE ROAD IS CLOSED FROM
MAPLE AVE TO HARRIS RD DUE TO WATER OVER THE
ROAD.
1053 AM FLOOD 2 WSW WACOUSTA 42.82N 84.74W
05/18/2020 CLINTON MI EMERGENCY MNGR
FLOODING REPORTED AT KUIPER RD AND
HARDENBURG TRAIL IN EAGLE TOWNSHIP, NEAR THE
LOOKING GLASS RIVER.
1052 AM FLOOD 2 SSW WESTPHALIA 42.91N 84.82W
05/18/2020 CLINTON MI EMERGENCY MNGR
WATER OVER ROAD ON JONES RD SOUTH OF JASON
RD IN WESTPHALIA TWP.
1045 AM FLOOD 1 S BATH 42.81N 84.45W
05/18/2020 CLINTON MI EMERGENCY MNGR
WATER OVER ROAD REPORTED AT WEBSTER RD AND
DRUMHELLER RD.
1035 AM FLOOD GRAND HAVEN 43.06N 86.22W
05/18/2020 OTTAWA MI EMERGENCY MNGR
EMERGENCY MANAGEMENT REPORTS A FEW DOZEN
HOMES AS WELL AS BUILDING COMPLEXES HAVE
FLOOD IMPACTS, SOME OF WHICH HAVE
SIGNIFICANT FLOOD DAMAGE. GRAND HAVEN,
SPRING LAKE, AND FERRYSBURG HAVE BEEN
PARTICULARLY IMPACTED. THERE ARE SEVERAL
ROAD CLOSURES AS WELL DUE TO FLOODING.
1033 AM FLOOD 4 W BRIDGETON 43.34N 86.01W
05/18/2020 NEWAYGO MI EMERGENCY MNGR
116TH ST EAST OF FITZGERALD AVE IS CLOSED
DUE TO WATER OVER THE ROAD.
0853 AM FLOOD ITHACA 43.29N 84.60W
05/18/2020 GRATIOT MI EMERGENCY MNGR
MINOR FLOODING IN ITHACA AT THE BURGER KING
DUE TO BACKING UP OF STORM DRAIN.
&&The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 2:35 AM EDT | Small Craft Advisory | GRR | 25 hr | |
| May 18, 2:51 AM EDT | Areal Flood Warning | GRR | Clare, Lake, Oceana, Osceola | 24 hr |
| May 18, 11:36 AM EDT | River Flood Warning | GRR | Kent | 70 hr |
| May 18, 11:36 AM EDT | River Flood Warning | GRR | Isabella | 4 days |
| May 18, 11:36 AM EDT | River Flood Warning | GRR | Gratiot | 4 days |
| May 18, 12:38 PM EDT | River Flood Warning | GRR | Jackson | 7 days |
| May 18, 4:57 PM EDT | River Flood Warning | GRR | Ionia | 5 days |
| May 18, 4:57 PM EDT | River Flood Warning | GRR | Kent | 6 days |
| May 18, 4:57 PM EDT | River Flood Warning | GRR | Kent | 6 days |
| May 18, 4:57 PM EDT | River Flood Warning | GRR | Kent | 6 days |
| May 18, 4:57 PM EDT | River Flood Warning | GRR | Kent | 5 days |
| May 18, 4:57 PM EDT | River Flood Warning | GRR | Osceola | 6 days |
| May 18, 4:57 PM EDT | River Flood Warning | GRR | Newaygo | 7 days |
| May 18, 4:57 PM EDT | River Flood Warning | GRR | Newaygo | 7 days |
| May 18, 4:57 PM EDT | River Flood Warning | GRR | Newaygo | 7 days |
| May 18, 4:57 PM EDT | River Flood Warning | GRR | Clinton | 3 days |
| May 18, 4:57 PM EDT | River Flood Warning | GRR | Calhoun | 49 hr |
Nearby
River Flood Warnings in Michigan, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.